Flood, O'Brien
- When
- August 5, 11:02 AM CST to 12:00 PM CST
- Where
- O'Brien County, 0.24 mi ENE of Sanborn to 1.42 mi SSE of Sanborn
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.181, -95.665
Several yards flooded due to a small creek overflowing.
An outflow boundary from earlier day convection focused a gradient of instability and storm development with additional destabilization from heating by early afternoon. Boundary interactions from sluggish storms led to training of heavy rainfall cores, as well as a couple brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An outflow boundary from earlier day convection focused a gradient of instability and storm development with additional destabilization from heating by early afternoon. Boundary interactions from sluggish storms led to training of heavy rainfall cores, as well as a couple brief tornadoes. Extensive flooding resulted in a state disaster declaration for Sioux County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 5:17 AM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 617 AM CDT Sat Aug 5 2023 .SHORT TERM...(Today and Tonight) Issued at 320 AM CDT Sat Aug 5 2023 1. Uncertain and conditional risks for severe convection remain for Saturday, with rain chances increasing quickly by Saturday afternoon. 2. A slow storm progression likely leads to a cool, damp, and breezy Sunday. 3. Temperatures remain slightly below normal into next week, with a low rain chance every couple days given upper jet pattern. ----------------------------------------------------------------- THIS MORNING: We're continuing to see quite a bit of mid-lvl cloud cover as decaying convection continues to slowly crawl eastward. Low lvl moisture surge northward is also leading to a more problematic low-stratus deck beginning to build under the mid-lvl cloud layer. Weak isentropic ascent will continue through the daybreak hours as a rather meager 20 knot LLJ moves northward through eastern South Dakota. Resultant showers, pivot northeast by daybreak, with light QPF amounts. TODAY: Quite a bit of uncertainty in the forecast for later today, especially in regards to severe weather potential. A surface low will develop across central South Dakota today, with a warm frontal boundary extending eastward across east central South Dakota, and trailing cold front across south central South Dakota by mid morning. Within the relative "warm sector" soundings continue to show fairly tall and thin CAPE profiles at mid-day with minimal change through mid-afternoon. The greatest uncertainty is just how much low-lvl cloud cover remains in place this morning, and if we can truly experience meaningful surface heating, this does make the risk very conditional. That said, latest CAMS suggest scattered multi-cell convection is likely to blossom early this afternoon between the aforementioned fronts in response to deeper synoptic forcing moving into an area that may be minimally capped. Additional convection may develop along an advancing surface cold front in South Central South Dakota, but this may take until later in the afternoon. Shear profiles continue to remain borderline, so leaning more towards multi-cell clusters than widespread supercells with this activity. As previous discussion mentioned, main hazards today remain focused more on heavy rainfall than large hail or downburst winds. Soundings continue to show greater deep layer shear positioned well south of the area, with only modest shear in the lowest 3km through early evening. Given very warm, moist soundings and meager mid-lvl lapse rates, hail risks should be fairly low. The same can be said for damaging wind risks at least with initial development of storms. Minimal dry air within the soundings, poor shear, low LCLs, and tall thin CAPE (AOA 1500 J/KG) would suggest that the downburst threat remains low. Perhaps the greatest risk for hail/wind could be located along and southeast of a line from Yankton to Worthington and Spencer where there may a better enhancement of the low-lvl shear profiles by time storms reach those areas in the evening. With the surge of the mid-lvl wave late in the day, there's a low end chance that storms congeal into a broken line as they move into Iowa. Still though, despite some better indications of mid-lvl dry air intrusions, low-lvl winds would not indicate the potential for higher end straight line winds. While low, can't rule out the potential for a tornado or landspout during the afternoon hours, especially given the presence of weak boundaries, proximity of the surface low, and some backing of the surface winds. The NST parameter climbs over 2 in areas west of I-29 this afternoon, indicative of the potential for sharp low-lvl lapse rates, low LCLs, and increase of stretching potential as you near the upper low and surface low/fronts. Rainfall will also be a concern given likelihood of slow moving convection later this afternoon. Pre-storm PWAT values rise towards 1.8 to 2.0", owing to the potential of localized 2-4" rainfall totals. Of course these values may end up rather scattered, and some areas (especially south of I-90 towards Mitchell, Lake Andes, Yankton) may see much less. Have blended in a mixture of the HREF PMM guidance. TONIGHT: Convection slides southeast during the evening hours, but the latest guidance has both slowed down and deepened the upper trough as it moves southeast overnight. A dry slot works into the Tri-State area after dark, potentially leading to an increase in stratus and even drizzle underneath the surface low. Further northwest, a deformation area of rain will begin to move into the Central South Dakota by daybreak. .LONG TERM...(Sunday through Friday) Issued at 320 AM CDT Sat Aug 5 2023 SUNDAY: The previously mentioned changes to the upper low mean that Sunday may end up cooler and wetter than earlier thought. Persistent bands of light to occasionally moderate rain will move from northwest to southeast as the deformation band passes through during the day. In fact, the latest guidance suggests highs may struggle to reach 70, with rain not leaving the CWA until late Sunday evening. MONDAY-WEDNESDAY: Minimal changes made to the forecast through the first half of the week. Eventually we'll settle into a quasi-zonal to slightly northwest mid-lvl flow pattern. This will keep dry and slightly below normal temperatures in the area for Monday and Tuesday, with an embedded shortwave moving into the region by Wednesday. This doesn't appear to be a wave that will produce significant rainfall. THURSDAY-FRIDAY: No changes to the mid-lvl pattern through the end of the week. Continued broad northwesterly flow aloft will allow temperatures to remain near to slightly below normal, but also allow an occasional shortwave to move through the region every 1-2 days. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 613 AM CDT Sat Aug 5 2023 Scattered showers will persist this morning as weak lift moves northward. Closer to the Missouri River valley, LIFR ceilings and some fog has developed. This lower ceilings may impact SUX for a few hours this morning, but generally stratus should lift during the morning. Convection should begin to blossom as we reach the middle of the day, especially west of I-29. Eventually this convection will spread eastward later this afternoon and evening, bringing periods of moderate rainfall and temporary lower ceilings. Severe weather risks remain very uncertain, especially given uncertainties on how much afternoon heating we can actually achieve. Stratus will begin to pour southeast as a surface low moves through the Tri-State area. Ceilings may fall below 2000 ft, and then perhaps below 1000 ft by daybreak Sunday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous Weather Outlook National Weather Service Sioux Falls SD 423 AM CDT Sat Aug 5 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 423 AM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered non severe thunderstorms will be possible Saturday morning, however most areas remain dry. Scattered to numerous thunderstorms are expected to begin to develop early Saturday afternoon along and west of the James River Valley. This thunderstorm activity will track east and southeast into early evening. In some areas, storms may merge into a line. While the severe weather risks remains very conditional on the amount of warming the area experiences today, a few storms may produce quarter size hail along with localized strong winds to 60 mph. While a very low risk, brief funnel clouds or even a brief tornado cannot be ruled out, especially in areas west of Interstate 29. Locally heavy rain is expected in any thunderstorm, with some areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow moving thunderstorms over urban areas could produce flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Northwest wind gusts to 40 mph may be possible Sunday. Additional risks for rain arrive by Wednesday, however the risk for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 1 pm to 10pm Saturday. Spotters are urged to report all severe weather they observe.
The Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 17:03 UTC.
7 flash flood, 2 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Several yards flooded due to a small creek overflowing.
A highly visible tornado developed a quarter mile south of Iowa Highway 10 just to the east of Goldfinch Avenue. The slow-moving tornado was photographed by several members of the public as it tracked generally a bit south of due eastward. Very soon after touching down, the tornado impacted a shelter belt where it did damage to several hardwood trees. After a quarter mile, the tornado track shifted slightly toward the east-northeast across open farmland. The tornado crossed Grant Avenue and lifted shortly thereafter. The average path width was 25 yards. The tornado was rated an EF-0 with a maximum wind speed of 75 mph.
A very old barn collapsed under the weight of a more modern roof. The structure fell to the southeast, most likely in relation to rear flank downdraft wind on the backside of tornado producing mesocyclone. Property damage costs are a rough estimate.
Photographic evidence showed a very brief tornado touchdown west of Grant Avenue north of 420th Street. There was no known damage to provide a rating.
A no travel advised order was put out with numerous roads under significant flowing water up to mid-vehicle depth, including 2nd Avenue SE near New Age Church and 4th Avenue SE near Children's Park. Property damage costs are rough estimates.
Significant water was ponded or flowing on Main Street by 12th Street, and also along 14th Street from 10th Avenue to 12th Avenue. Property damage costs are rough estimates.
U.S. Highway 75 was blocked in both directions due to significant standing water between County Road B30 and County Road B46.
Water ponding in the area of Central Park overflowed roadways and entered the Sioux Center Fire Department building. Two homes suffered the collapse of basement walls from the high water. Water also inundated a transformer which cut off power to seven homes in the northwest part of town. Seven trailers were evacuated due to high water in Westbrook Village on the northwest edge of town. More than two dozen vehicles were stranded in high water. Damage costs are rough estimates.
Numerous roads impassible around Rock Valley due to very high water.
Rainfall up to seven inches in around 2 hours produced significant street flooding around town.
U.S. Highway 18 was closed in both directions between County Road K64 and County Road L14 due to significant standing water over the highway.
A thunderstorm wind gust to 71 mph was measured by a law enforcement officer. Some minor damage to shingles and trees was observed near the point the wind was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129838, 1129839, 1129841, 1135896, 1129822, 1129823, 1129826, 1129830, 1129831, 1129833, 1129835, 1129840.